Alert archive / Idaho / Special Weather Statements in 2018
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at May 24, 2018, 3:21 PM PDT for Idaho County, Idaho. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2018, 3:21 PM PDT (22:21 UTC)
- Expired
- May 24, 2018, 4:00 PM PDT
- In force
- 39 min
- Issued by
- NWS Missoula, MT
County Idaho County, ID
The radar
The Missoula radar (KMSX), 192 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
302 WWUS85 KMSO 242221 SPSMSO Special Weather Statement National Weather Service Missoula MT 321 PM PDT THU MAY 24 2018 IDZ006>008-242300- Southern Clearwater Mountains ID- Lower Hells Canyon/Salmon River Region ID- Orofino/Grangeville Region ID- 321 PM PDT THU MAY 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 400 PM PDT... At 321 PM PDT, Doppler radar was tracking strong thunderstorms along a line extending from 13 miles west of Grangeville to 25 miles south of Lowell. Movement was northeast at 15 mph. Pea size hail, winds in excess of 30 mph and very heavy rainfall will be expected with these storms. Locations impacted include... Grangeville, Clearwater, Cottonwood, Fall Creek, Newsome, Harpster, Elk City, Fenn and Golden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4611 11628 4587 11504 4573 11546 4594 11661 TIME...MOT...LOC 2221Z 242DEG 12KT 4598 11639 4578 11547 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at May 24, 1:36 PM PDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 24, 1:36 PM PDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
236 PM MDT Thu May 24 2018
.DISCUSSION...Scattered showers and thunderstorms are ongoing and
will continue into the evening hours, most concentrated across
north-central Idaho into southwest Montana. Locally heavy rain
leading to minor small stream flooding will be the primary concern
but small hail and gusty winds will also be possible.
Friday will be similar with late day thunderstorms once again but
coverage will be more widespread compared to today. The threat
of a few strong thunderstorms will also be greater, especially
south of Hwy 200. Brief heavy downpours, gusty winds to 50 mph,
and small hail will continue to be the main concerns after 4-5pm.
North-central Idaho eastward to the Bitterroot Valley is of
particular concern for flash flooding of small streams and creeks
(especially around burn scars) late Friday into early Saturday
morning.
Daily showers and thunderstorms will continue this weekend into
early next week. Temperatures will continue to be pleasant and
remain above seasonable levels. Forecast models have hinted at
more persistent rainfall across southwest Montana into Lemhi
County late Sunday into Monday but have varied considerably from
run to run, certainly something to watch for. Those planning
outdoor activities this Memorial Day weekend should prepare for a
little of everything; rain, sun, and mild temperatures.
Looking at the remainder of next week, it is hard to find a dry
day with at least some showers and thunderstorms across the region
each day. Temperatures will continue at slightly above seasonable
levels.
&&
.AVIATION...Scattered showers and thunderstorms will continue into
this evening with the most likely terminal sites to be impacted
including KGPI and KSMN. Brief heavy downpours will be the main
threat but there is also a potential for gusty, erratic winds.
Showers will diminish late this evening with some patchy morning
fog possible where rain falls this evening. The coverage of
showers and thunderstorms will be more widespread on Friday but
still focused from late-afternoon into the evening hours. A few
strong to severe thunderstorms will be possible late Friday.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch through Sunday afternoon Missoula/Bitterroot Valleys.
Flood Watch through Friday morning Flathead/Mission Valleys.
ID...None.
&&In the hours before
Local storm report, May 24, 3:11 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
411 PM MDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 3 ESE BIGFORK 48.05N 114.00W
05/24/2018 M0.62 INCH LAKE MT COCORAHS
THE DURATION OF THE HEAVY RAIN EVENT WAS 30
MINUTES.
&&Special weather statement, May 24, 3:21 PM PDT, 0 minutes before
Special Weather Statement National Weather Service Missoula MT 321 PM PDT THU MAY 24 2018 IDZ006>008-242300- Southern Clearwater Mountains ID- Lower Hells Canyon/Salmon River Region ID- Orofino/Grangeville Region ID- 321 PM PDT THU MAY 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 400 PM PDT... At 321 PM PDT, Doppler radar was tracking strong thunderstorms along a line extending from 13 miles west of Grangeville to 25 miles south of Lowell. Movement was northeast at 15 mph. Pea size hail, winds in excess of 30 mph and very heavy rainfall will be expected with these storms. Locations impacted include... Grangeville, Clearwater, Cottonwood, Fall Creek, Newsome, Harpster, Elk City, Fenn and Golden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4611 11628 4587 11504 4573 11546 4594 11661 TIME...MOT...LOC 2221Z 242DEG 12KT 4598 11639 4578 11547
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 5:21 PM PDT | Special Weather Statement | MSO | 24 min |
Nearby
Special Weather Statements in Idaho, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.